Tennessee, 2013

Tornadoes and Damaging Winds in Tennessee, November 17, 2013

November 17, 2013 · NWS OHX · 7 events in 6 counties and zones

A line of severe thunderstorms produced damaging straight line winds and two tornadoes during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$407,000
Crop damage
$10,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A line of severe thunderstorms produced damaging straight line winds and two tornadoes during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Nov 17, 5:23 PM CST, 18 minutes earlier.

Area forecast discussion, Nov 17, 5:23 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
523 PM CST SUN NOV 17 2013

.UPDATE...FOR AVIATION.

&&

.AVIATION...
00Z TAFS...LINE OF TSRA WILL BRING GUSTY WINDS OVER 40KT AND BRIEF
IFR WX TO CKV SHORTLY...AND THROUGH THE BNA AREA BEFORE 03Z. THE
WEAKENING BAND OF TSRA WILL CROSS CSV 03Z-06Z. AFTER FROPA...WNW
WINDS WILL BE GUSTY TO 25KT FOR A COUPLE OF HOURS...THEN SETTLE TO
ABOUT 07KT UNDER SKC. MONDAY WILL BRING NW WINDS AROUND 10KT WITH
FEW-SCT CU.

13

&&

.PREV DISCUSSION... /ISSUED 245 PM CST SUN NOV 17 2013/

DISCUSSION...
REGARDING THE SEVERE WEATHER THREAT THIS AFTERNOON AND
EVENING...RADAR TRENDS SHOW SUPER-CELLS WITH TORNADOES JUST TO THE
NORTHWEST OF OUR CWA...AND AS THE STRONG LOW PRESSURE THAT IS
SPAWNING THE WIDESPREAD SEVERE WEATHER LIFTS FROM THE GREAT LAKES
TO THE NORTHEAST...AN ELONGATED COLD FRONT WILL PUSH THROUGH OUR
AREA TONIGHT. AS THIS FRONT PASSES THROUGH WE STILL HAVE THE
CHANCE FOR SEVERE WEATHER GIVEN THE LEVEL OF INSTABILITY AND
SHEAR AHEAD OF IT...BUT THE OVERALL THREAT IS DECREASING AS ANY MID
AND UPPER LEVEL SUPPORT PUSHES FARTHER AWAY FROM MIDDLE TENNESSEE.
STRONG SOUTH TO SOUTHWEST WINDS WILL ALSO PERSIST AHEAD OF THE
FRONT...SO THE WIND ADVISORY WILL CONTINUE INTO THIS EVENING.

AFTER THE FRONT PASSES THROUGH TONIGHT...EXPECT SEVERAL DAYS OF
DRY CONDITIONS AS HIGH PRESSURE OVER THE MID-WEST SLIDES
EASTWARD...REACHING NEW ENGLAND BY WEDNESDAY. THE COLD AIR
ADVECTION BEHIND THIS FRONT IS NOT AS STRONG AS PREVIOUS
EVENTS...SO MORE SEASONABLE TEMPERATURES CAN BE EXPECTED WITH
HIGHS IN THE 50S TO NEAR 60...AND LOWS IN THE 30S OVER THE NEXT
FEW DAYS.

BY THURSDAY AN UPPER LEVEL TROUGH DEEPENS OVER THE MIDWEST...AND
EXTENDS BACK INTO THE SOUTHWESTERN STATES. EXTENDED MODEL GUIDANCE
INDICATES MOST OF THIS ENERGY GETS CUT-OFF INTO AN UPPER LEVEL LOW
CENTERED OFF THE COAST OF SOUTHERN CALIFORNIA...WITH UPPER LEVEL
RIDGING EXTENDING INTO THE PACIFIC NORTHWEST. THIS WILL ALLOW A
BROAD UPPER LEVEL TROUGH TO PUSH THROUGH THE EASTERN HALF OF THE
U.S. NEXT WEEKEND. BEGINNING THURSDAY AND CONTINUING THROUGH
SATURDAY THERE WILL BE CHANCES FOR SHOWERS OFF AND ON AS WEAK
UPPER LEVEL DISTURBANCES TRACK ACROSS THE MID-SOUTH AHEAD OF A
STRONG COLD FRONT. EXTENDED GUIDANCE INDICATES THIS NEXT BLAST OF
COLD AIR WILL BE STRONGER WITH 850MB TEMPS NEAR -6C AS SHOWN BY
THE GFS AND ECMWF.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR TNZ009>011-028>034-
062>066-075-077>080.

WIND ADVISORY UNTIL 10 PM CST THIS EVENING FOR TNZ005>008-
022>027-056>061-093>095.

&&
Hazardous weather outlook, Nov 17, 3:52 PM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
352 PM CST SUN NOV 17 2013

TNZ009>011-028>034-062>066-075-077>080-181115-
MACON-CLAY-PICKETT-WILSON-TROUSDALE-SMITH-JACKSON-PUTNAM-OVERTON-
FENTRESS-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-
352 PM CST SUN NOV 17 2013

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE.

A POTENT UPPER LEVEL SYSTEM WILL BRING A COLD FRONT THROUGH THE MID
STATE LATER THIS EVENING. AHEAD OF THIS...SUSTAINED GRADIENT WINDS
OF 20 MPH WITH GUSTS UP TO 35 MPH WILL BE POSSIBLE. THUS A WIND
ADVISORY IS IN EFFECT UNTIL TONIGHT.

THIS EVENING...STRONG TO SEVERE STORMS COULD DEVELOP ALONG THE
APPROACHING COLD FRONT. THE MAIN SEVERE WEATHER THREAT WILL BE
DAMAGING STRAIGHT LINE WINDS...ALTHOUGH A TORNADO OR TWO CANNOT BE
RULED OUT.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED TO
REPORT STRONG WINDS...ESPECIALLY THOSE THAT CAUSE DAMAGE...TO THE
NATIONAL WEATHER SERVICE IN NASHVILLE.

TNZ005>008-022>027-056>061-093>095-181115-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-BENTON-HOUSTON-HUMPHREYS-
DICKSON-CHEATHAM-DAVIDSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-
MARSHALL-WAYNE-LAWRENCE-GILES-
352 PM CST SUN NOV 17 2013

...WIND ADVISORY IN EFFECT UNTIL 10 PM CST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE.

A POTENT UPPER LEVEL SYSTEM WILL BRING A COLD FRONT THROUGH THE MID
STATE LATER THIS EVENING. SUSTAINED GRADIENT WINDS OF 20 MPH WITH
GUSTS UP TO 35 MPH WILL STILL BE POSSIBLE. THUS A WIND ADVISORY IS
IN EFFECT THROUGH THE EVENING HOURS.

ALONG THE APPROACHING COLD FRONT...STRONG TO SEVERE STORMS MAY
DEVELOP CONTINUE TO DEVELOP. ANY STORM THAT FORMS WILL BE CAPABLE OF
PRODUCING DAMAGING STRAIGHT LINE WINDS AS WELL AS AN ISOLATED
TORNADO OR TWO.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HIGH WINDS...ESPECIALLY THOSE THAT CAUSE DAMAGE...TO
THE NATIONAL WEATHER SERVICE IN NASHVILLE.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

AL

In the hours before

Special weather statement, Nov 17, 1:17 PM CST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
117 PM CST SUN NOV 17 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-180000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...
MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...
LIVINGSTON...JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...
TULLAHOMA...MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...
WAYNESBORO...LAWRENCEBURG...PULASKI
117 PM CST SUN NOV 17 2013

...SEVERE WEATHER POTENTIAL FOR THIS AFTERNOON AND EVENING..

A POTENT COLD FRONT CONTINUES TO APPROACH MIDDLE TENNESSEE. STRONG
TO SEVERE STORMS HAVE FORMED ALONG AND OUT AHEAD OF THE
FRONT...WHICH IS LOCATED FROM ROUGHLY CHICAGO DOWN TO THE BOOTHEEL
OF MISSOURI. SHOULD THESE STORMS CONTINUE TO FORM AS FAR SOUTH AS
TENNESSEE...DAMAGING STRAIGHT LINE WINDS WILL BE THE MAIN THREAT
WITH ANY STORM...WITH A FEW ISOLATED TORNADOES POSSIBLE AS WELL.
THE BEST CHANCE FOR SEVERE WEATHER LOOKS TO BE AROUND THE
TENNESSEE RIVER ANYWHERE FROM 3 TO 8PM...NEAR THE I-65 CORRIDOR
AROUND THE 5-10PM TIME FRAME...AND NEAR THE PLATEAU AFTER 7PM.

MIDDLE TENNESSEE RESIDENTS SHOULD STAY ABREAST OF THE LATEST
FORECASTS AND HAVE A PREPAREDNESS PLAN IN PLACE SHOULD SEVERE
WEATHER AFFECT OUR AREA LATE THIS AFTERNOON AND EVENING. MONITOR
LOCAL MEDIA OR WEATHER.GOV/NASHVILLE FOR UPDATES.

AL
Special weather statement, Nov 17, 5:39 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
539 PM CST SUN NOV 17 2013

TNZ005>007-022-023-180045-
BENTON-HOUSTON-MONTGOMERY-ROBERTSON-STEWART-
539 PM CST SUN NOV 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...HOUSTON...MONTGOMERY...
ROBERTSON AND STEWART COUNTIES...

AT 536 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLARKSVILLE TO 7
MILES NORTHWEST OF TENNESSEE RIDGE...MOVING EAST AT 35 MPH.

SOME LOCATIONS IN THE PATH INCLUDE HOUSTON COUNTY AIRPORT...INDIAN
MOUND...WOODLAWN...DOVER...CLARKSVILLE...TENNESSEE RIDGE...CUMBERLAND
CITY...PALMYRA...ERIN...ADAMS...CUNNINGHAM AND CEDAR HILL.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 3665 8678 3633 8745 3634 8751 3630 8752
      3626 8758 3631 8811 3637 8809 3637 8801
      3644 8807 3649 8806 3664 8779

ROSE

The radar

The Ft Campbell radar (KHPX), 19 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
November 17, 5:41 PM CST
Where
Montgomery County, 0.94 mi NNW of Kenwood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.593, -87.405

A tree was reported down on Ringgold Road in Clarksville.

Thunderstorm Wind, Robertson

When
November 17, 6:05 PM CST
Where
Robertson County, 2.07 mi N of Cedar Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.580, -87.000

Two trees were reported down on Buzzard Creek Road in north Cedar Hill, TN.

Tornado, Robertson

When
November 17, 6:31 PM CST to 6:32 PM CST
Where
Robertson County, 1.91 mi ESE of Orlinda to 2.62 mi WSW of Handleyton
Rating
EF1
Path length
0.97 mi
Path width
100 yd
Property damage
$200,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.586, -86.690

A NWS Storm Survey Team concluded an EF-1 tornado with maximum winds between 85 and 90 mph touched down along East Robertson Road near Orlinda. Several homes had roof damage and windows blown out. Multiple trees were snapped and uprooted along the tornadoes path. Damage was noted along East Robertson Road and continued along Pleasant Hill Road.

Tornado, Sumner

When
November 17, 6:42 PM CST to 6:43 PM CST
Where
Sumner County, 0.53 mi NNW of Portland to 0.54 mi NNE of Portland
Rating
EF0
Path length
0.35 mi
Path width
50 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
36.587, -86.522

An NWS Storm Survey Team concluded an EF-0 tornado touched down on the northwest side of Portland, tearing the roof off of a Fire Hall Building. The tornado, with maximum winds of 70 mph, also did minor damage to a church. Several trees were also snapped along the path of the tornado.

Thunderstorm Wind, Davidson

When
November 17, 7:05 PM CST
Where
Davidson County, 0.5 mi NNW of Little Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.287, -86.783

Trees were reported down on Brick Church Pike and Quail Ridge Pike north of Nashville.

Thunderstorm Wind, Trousdale

When
November 17, 7:15 PM CST
Where
Trousdale County, 2.12 mi NE of Hartsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
36.418, -86.139

A tree was reported down on Halltown Road in Hartsville.

Thunderstorm Wind, Putnam

When
November 17, 8:26 PM CST
Where
Putnam County, 4.06 mi NNW of Cookeville Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.258, -85.495

A tree was blown down across Whitehall Road north of Cookeville, TN.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyThe tornado archive for Tennessee, 2013Warnings in Tennessee, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484145, 484268, 484142, 484143, 484269, 484270, 484271.